Archive for Rational Mechanics and Analysis

, Volume 198, Issue 3, pp 981–1030 | Cite as

Stability of Gasless Combustion Fronts in One-Dimensional Solids

  • Anna Ghazaryan
  • Yuri Latushkin
  • Stephen Schecter
  • Aparecido J. de Souza


For gasless combustion in a one-dimensional solid, we show a type of nonlinear stability of the physical combustion front: if a perturbation of the front is small in both a spatially uniform norm and an exponentially weighted norm, then the perturbation stays small in the spatially uniform norm and decays in the exponentially weighted norm, provided the linearized operator has no eigenvalues in the right half-plane other than zero. Using the Evans function, we show that the zero eigenvalue must be simple. Factors that complicate the analysis are: (1) the linearized operator is not sectorial, and (2) the linearized operator has good spectral properties only when the weighted norm is used, but then the nonlinear term is not Lipschitz. The result is nevertheless physically natural. To prove it, we first show that when the weighted norm is used, the semigroup generated by the linearized operator decays on a subspace complementary to the operator’s kernel, by showing that it is a compact perturbation of the semigroup generated by a more easily analyzed triangular operator. We then use this result to help establish that solutions stay small in the spatially uniform norm, which in turn helps establish nonlinear convergence in the weighted norm.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Balasuriya S., Gottwald G., Hornibrook J., Lafortune S.: High Lewis number combustion wavefronts: a perturbative Melnikov analysis. SIAM J. Appl. Math. 67, 464–486 (2007)MATHCrossRefMathSciNetGoogle Scholar
  2. Bates, P.W., Jones, C.K.R.T.: Invariant manifolds for semilinear partial differential equations. Dynamics reported 2, 1–38, Dynam. Report. Ser. Dynam. Systems Appl., Vol. 2. Wiley, Chichester, 1989Google Scholar
  3. Bayliss A., Matkowsky B.: Two routes to chaos in condensed phase combustion. SIAM J. Appl. Math. 50, 437–459 (1990)MATHCrossRefMathSciNetGoogle Scholar
  4. Beck M., Ghazaryan A., Sandstede B.: Nonlinear convective stability of traveling fronts near Turing and Hopf instabilities. J. Differ. Equ. 246, 4371–4390 (2009)MATHCrossRefMathSciNetGoogle Scholar
  5. Benzoni-Gavage S., Serre D., Zumbrun K.: Alternate Evans functions and viscous shock waves. SIAM J. Math. Anal. 32, 929–962 (2001)MATHCrossRefMathSciNetGoogle Scholar
  6. Berestycki, H., Larrouturou, B., Roquejoffre, J.-M.: Mathematical investigation of the cold boundary difficulty in flame propagation theory. Dynamical Issues in Combustion Theory, Vol. 35 (Minneapolis, MN, 1989) IMA Vol. Math. Appl., Springer, New York, 37–61, 1991Google Scholar
  7. Beyn W.J., Lorenz J.: Nonlinear stability of rotating patterns. Dyn. Partial Differ. Equ. 5, 349–400 (2008)MATHMathSciNetGoogle Scholar
  8. Billingham J.: Phase plane analysis of one-dimensional reaction diffusion waves with degenerate reaction terms. Dyn. Stab. Syst. 15, 23–33 (2000)MATHMathSciNetGoogle Scholar
  9. Chicone, C., Latushkin, Y.: Evolution Semigroups in Dynamical Systems and Differential Equations. Math. Surv. Monogr. Vol. 70. AMS, Providence, 1999Google Scholar
  10. da Mota J.C., Schecter S.: Combustion fronts in a porous medium with two layers. J. Dyn. Differ. Equ. 18, 615–665 (2006)MATHCrossRefGoogle Scholar
  11. de Souza A.J., Akkutlu I.Y., Marchesin D.: Wave sequences for solid fuel adiabatic in-situ combustion in porous media. Comput. Appl. Math. 25, 27–54 (2006)MathSciNetGoogle Scholar
  12. Doedel E., Friedman M.J.: Numerical computation of heteroclinic orbits. Continuation techniques and bifurcation problems. J. Comput. Appl. Math. 26, 155–170 (1989)MATHCrossRefMathSciNetGoogle Scholar
  13. Edmunds D.E., Evans W.D.: Spectral Theory and Differential Operators. Clarendon Press, Oxford (1989)MATHGoogle Scholar
  14. Engel K., Nagel R.: One-parameter Semigroups for Linear Evolution Equations. Springer, New York (2000)MATHGoogle Scholar
  15. Evans, J.W.: Nerve axon equations. III. Stability of the nerve impulse. Indiana Univ. Math. J. 22, 577–593(1972/73)Google Scholar
  16. Friesecke G., Pego R.L.: Solitary waves on FPU lattices: II. Linear implies nonlinear stability. Nonlinearity 15, 1343–1359 (2002)MATHCrossRefMathSciNetADSGoogle Scholar
  17. Gallay T., Schneider G., Uecker H.: Stable transport of information near essentially unstable localized structures. Discret. Contin. Dyn. Syst. Ser. B 4, 349–390 (2004)MATHCrossRefMathSciNetGoogle Scholar
  18. Ghazaryan G.: On the convective nature of the instability of a front undergoing a supercritical Turing bifurcation. Math. Comput. Simul. 80, 10–19 (2009)MATHCrossRefMathSciNetGoogle Scholar
  19. Ghazaryan G.: Nonlinear stability of high Lewis number combustion fronts. Indiana Univ. Math. J. 58, 181–212 (2009)MATHCrossRefMathSciNetGoogle Scholar
  20. Ghazaryan G., Sandstede B.: Nonlinear convective instability of Turing-unstable fronts near onset: a case study. SIAM J. Appl. Dyn. Syst. 6, 319–347 (2007)MATHCrossRefMathSciNetADSGoogle Scholar
  21. Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, Vol. 840. Springer, Berlin-New York, 1981Google Scholar
  22. Hoffman A., Wayne C.E.: Counter-propagating two-soliton solutions in the Fermi-Pasta-Ulam lattice. Nonlinearity 21, 2911–2947 (2008)MATHCrossRefMathSciNetADSGoogle Scholar
  23. Kato T.: Perturbation Theory for Linear Operators. Springer, New York (1966)MATHGoogle Scholar
  24. Logak E.: Mathematical analysis of a condensed phase combustion model without ignition temperature. Nonlinear Anal. Theory Methods Appl. 28, 1–38 (1997)MATHCrossRefMathSciNetGoogle Scholar
  25. Luo Z.-H., Guo B.-Z., Morgul O.: Stability and Stabilization of Infinite Dimensional Systems with Applications. Springer, London (1999)MATHGoogle Scholar
  26. Matkowsky B., Sivashinsky G.: Propagation of a pulsating reaction front in solid fuel combustion. SIAM J. Appl. Math. 35, 465–478 (1978)MATHCrossRefMathSciNetGoogle Scholar
  27. Miller J.R., Weinstein M.I.: Asymptotic stability of solitary waves for the regularized long-wave equation. Commun. Pure Appl. Math. 49, 399–441 (1996)MATHCrossRefMathSciNetGoogle Scholar
  28. Palmer K.: Exponential dichotomies and transversal homoclinic points. J. Differ. Equ. 55, 225–256 (1984)MATHCrossRefMathSciNetGoogle Scholar
  29. Palmer K.: Exponential dichotomies and Fredholm operators. Proc. Am. Math. Soc. 104, 149–156 (1988)MATHMathSciNetGoogle Scholar
  30. Pazy P.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York (1983)MATHGoogle Scholar
  31. Pego R.L., Weinstein M.I.: Asymptotic stability of solitary waves. Commun. Math. Phys. 164, 305–349 (1994)MATHCrossRefMathSciNetADSGoogle Scholar
  32. Sandstede, B.: Stability of travelling waves. Handbook of Dynamical Systems, Vol. 2. North-Holland, Amsterdam, 983–1055, 2002Google Scholar
  33. Sandstede, B., Scheel, A. Absolute and convective instabilities of waves on unbounded and large bounded domains. Physica D 145, 233–277Google Scholar
  34. Sandstede B., Scheel A.: Relative Morse indices, Fredholm indices, and group velocities. Discret. Contin. Dyn. Syst. 20, 139–158 (2008)MATHMathSciNetGoogle Scholar
  35. Schecter S.: The saddle-node separatrix-loop bifurcation. SIAM J. Math. Anal. 18, 1142–1156 (1987)MATHCrossRefMathSciNetGoogle Scholar
  36. Sell, G., You, Y.: Dynamics of evolutionary equations. Applied Mathematical Sciences, Vol. 143, Springer, New York, 2002Google Scholar
  37. Varas F., Vega J.: Linear stability of a plane front in solid combustion at large heat of reaction. SIAM J. Appl. Math. 62, 1810–1822 (2002)MATHCrossRefMathSciNetGoogle Scholar
  38. Webb G.F.: Theory of Nonlinear Age-dependent Population Dynamics. Decker, New York (1985)MATHGoogle Scholar
  39. Wu Y., Xing X., Ye Q.: Stability of travelling waves with algebraic decay for n-degree Fisher-type equations. Discret. Contin. Dyn. Syst. 16, 47–66 (2006)MATHCrossRefMathSciNetGoogle Scholar
  40. Yamashita M.: Melnikov vector in higher dimensions. Nonlinear Anal. 18, 657–670 (1992)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Anna Ghazaryan
    • 1
    • 2
  • Yuri Latushkin
    • 3
  • Stephen Schecter
    • 4
  • Aparecido J. de Souza
    • 5
  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA
  2. 2.Department of MathematicsMiami UniversityOxfordUSA
  3. 3.Department of MathematicsUniversity of MissouriColumbiaUSA
  4. 4.Department of MathematicsNorth Carolina State UniversityRaleighUSA
  5. 5.Departamento de Matemática e EstatísticaUniversidade Federal de Campina GrandeCampina GrandeBrazil

Personalised recommendations